Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 1, NWS Gaylord, MI

May 24, 20234 counties in Michigan

NWS Gaylord, MI issued this beach hazards statement at May 24, 2023, 2:54 AM EDT for 4 counties in Michigan. It took effect at May 24, 2023, 8:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 24, 2023, 2:54 AM EDT (06:54 UTC)
In effect from
May 24, 2023, 8:00 AM EDT
Expired
May 24, 2023, 4:00 PM EDT
In force
8 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 104 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 6.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2023-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WHUS43 KAPX 240654
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
254 AM EDT Wed May 24 2023

MIZ024-030-036-042-241500-
/O.NEW.KAPX.BH.S.0001.230524T1200Z-230524T2000Z/
Alpena-Alcona-Iosco-Arenac-
254 AM EDT Wed May 24 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS AFTERNOON...

* WHAT...High waves and strong currents leading to dangerous 
  swim conditions.

* WHERE...Lake Huron beaches of Alpena, Alcona, Iosco and Arenac 
  counties.

* WHEN...From 8 AM EDT this morning through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$
2 follow-up statements
456 
WHUS43 KAPX 241354
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
954 AM EDT Wed May 24 2023

MIZ024-030-036-042-242000-
/O.CON.KAPX.BH.S.0001.000000T0000Z-230524T2000Z/
Alpena-Alcona-Iosco-Arenac-
954 AM EDT Wed May 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...High waves and strong currents leading to dangerous 
  swim conditions.

* WHERE...Lake Huron beaches of Alpena, Alcona, Iosco and Arenac 
  counties.

* WHEN...From 8 AM EDT this morning through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$
378 
WHUS43 KAPX 241824
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
224 PM EDT Wed May 24 2023

MIZ024-030-036-042-242000-
/O.CON.KAPX.BH.S.0001.000000T0000Z-230524T2000Z/
Alpena-Alcona-Iosco-Arenac-
224 PM EDT Wed May 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...High waves and strong currents leading to dangerous 
  swim conditions.

* WHERE...Lake Huron beaches of Alpena, Alcona, Iosco and Arenac 
  counties.

* WHEN...From 8 AM EDT this morning through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at May 24, 2:47 AM EDT, 7 minutes earlier.

Area forecast discussion, May 24, 2:47 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
247 AM EDT Wed May 24 2023

.NEAR TERM...(Today through Tonight)
Issued at 240 AM EDT Wed May 24 2023

High Impact Weather Potential: Frost/freeze conditions late
tonight/Thursday morning. High swim risk along sections of Lake
Huron.

Pattern Synopsis/Forecast: Well-defined shortwave trough axis is
currently draped from northern Quebec southwestward into northern
Michigan. Attendant area of surface low pressure is over
Newfoundland with an elongated cold front stretched across the
eastern Great Lakes back through lower Michigan. Said troughing
quickly pivots east today as upstream ridging builds across the
nation's midsection. Favorable subsidence aloft at the ridge/trough
inflection point will support expansive Canadian-originated high
pressure across Ontario today that gradually sags into the northern
Great Lakes through tonight.

Primary Forecast Concerns: Tonight's low temperatures with
frost/freeze potential.

Aforementioned cold front that's crossed northern Michigan over the
last several hours will be situated downstate by sunrise. Any
lingering unimpressive isolated shower activity over portions of
northeast lower will dissipate/shift south early this morning.
Quite the dry post-frontal airmass already infiltrating sections
of the forecast area with clearing skies already underway up
towards Whitefish Pt. Skies continue to clear from north to south
today with mostly sunny skies prevailing area-wide by midday.
We'll also get a reprieve from those familiar smoky/hazy skies as
upper-level smoke from western Canadian wildfires has shifted
south and east. Much cooler daytime temperatures today ushered in
by occasionally breezy north-northeast winds as highs top out
some 20-25 degrees cooler than yesterday...largely ranging from
the mid-50s to low 60s area-wide.

Cool temperatures today combined with high pressure sagging in from
the north through tonight will set the stage for a decent diurnal
temperature swing. Simple pattern recognition with strong high
pressure just to our north, dry northeast flow, and chilly low-mid
level temps (H8 temps falling to +1 to 3 C) suggests at least a
solid 20-25 degree diurnal temperature swing tonight. While some
uncertainty still exists on whether we'll be able to fully
decouple given winds may struggle to go completely calm, if even
a brief period of calm winds occur, temps will likely rapidly tank
under ideal radiational cooling conidtions. Given current
confidence of low temperatures falling to the upper 20s in the
typically cooler/interior spots and to the low-mid 30s across the
vast majority of northern lower Michigan, will go ahead and issue
corresponding frost advisories/freeze warnings. Would not be at
all surprised to see a few low-mid 20s reported tomorrow in those
icebox locations (Roscommon, Atlanta, etc.) Suppose day shift may
need to watch later trends in the frost advisory counties for
potentially colder temperatures as well.

Lastly, today begins our warm season SRF forecast for the Great
Lakes beaches of northern Michigan. Fitting that we'll have a high
swim risk in the coldest part of the forecast area today with an
onshore flow along the Lake Huron shoreline producing 6+ foot
waves at times today (especially this morning), along with
dangerous currents.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 240 AM EDT Wed May 24 2023

HIGH IMPACT WEATHER POTENTIAL: Another round of widespread frost
possible Thursday night...

PATTERN SYNOPSIS/FORECAST:

Potent pv anomaly plowing southward across Ontario as of
2z/24...with strong height rises in its wake across Hudson Bay...and
a strong NW-SE oriented thermal gradient aloft approaching the Upper
Great Lakes. Upper ridge axis extends from Saskatchewan down into
the northern Plains...as an elongated ear-shaped set of vort maxes
makes up the upstream troughing over the western continent. Worth
noting that there is some lingering troughing to our south across
the OH Valley. Bulk of the moisture is across the SE US and southern
Plains...though there is some moisture sinking south into the Great
Lakes along the incoming pv plow. Surface boundary is just ahead of
the moisture/mid-clouds as of 0z...extending from a low in NE Quebec
down into the Straits...through the northern Plains (where
convection is ongoing attm)...and up into Alberta...though another
surface boundary extends back westward into CA. 1035mb surface high
sinking south into Ontario behind this...with surface dewpoints
sinking into the teens and 20s.

Cold advection today behind the cold front plowing southward...with
surface high pressure continuing to settle into the region Thursday
behind one last niblet slipping down through the flow...as upper
ridge begins to slip eastward. Anticipate the surface high should be
more or less directly overhead Thursday night into Friday
morning...as energy begins to get cut off across the southeastern
US...and the troughing becomes a little more nebulous and broad
across the western US. Additionally...there are some signals for a
bit of a disturbance off the coast of the SE US for the latter
portion of the week...related to remnants of early week troughing
still mulling about down to our south.

PRIMARY FORECAST CONCERNS:  Frost potential Thursday
night...warmth/dryness into the end of the week...

By Thursday night...looks as though the driest portion of the air
mass should be on its way, with perhaps even a little bit of high
cloud action slipping in (per guidance derived soundings), as a bit
of moisture attempts to wrap around the top of the ridge. Not sure
how much this will act to keep temps from falling...but could be
another of those sticky wickets to watch out for. Otherwise...it
still looks fairly dry...and with the ridge moving in...surface high
overhead...and subsident portion of the upper jet over the region as
well...signals point toward a continuation of dewpoints in the 20s.
Additionally, with the surface high almost directly overhead
Thursday night...should be a pretty good setup for radiational
cooling (again, barring any impact from those high clouds). Expect
we will be in for another night of frost headlines Thursday
night...and will certainly have to see how things play out tonight
to make more detailed determinations on lows for Thursday
night...though for now, have opted to trend down lows toward
freezing over interior northern Lower.

Beyond Thursday night...upper ridge should be making its way in for
Friday and beyond...suggesting that things will remain dry
(potentially dry enough for some additional patchy frost concerns
Friday night...? ...though it should be increasingly warm, and
increasingly more difficult - though not impossible - to get quite
as cold as mid-week). The increasing warmth and potential for
maintenance of the dry air mass suggests we may have to keep a
closer eye on fire weather concerns for Friday and beyond...though
winds may (fortunately) not be very strong in this kind of a regime.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 240 AM EDT Wed May 24 2023

HIGH IMPACT WEATHER POTENTIAL: Minimal for now...though watching
fire weather concerns...

PATTERN SYNOPSIS/FORECAST:

As energy gets cut off to our south...and the troughing out west
becomes a little more broad with time through the latter portion of
the week...guidance seems to have finally latched onto the idea of a
Rex Block setting over the Eastern CONUS for the weekend,
potentially holding on into the start of next week. This general
idea suggests that we should remain relatively quiet overall through
the next several days...as high pressure should have no choice but
to remain in our vicinity. Additionally...will look for increasingly
warm temperatures through the extended...as that upper ridge sets up
over us. Other concern with this, though, is that it should also
become quite dry. While the core of the driest air may
depart...suspect what modification does occur will struggle to do a
ton as far as RHs are concerned...as subsidence beneath the ridge
should (theoretically) favor increased drying as well...suggesting
that the temp/dewpoint spreads should remain stout during the day.
This signals a concern for low RHs going into the holiday
weekend...such that it will be a good idea to be extra careful with
any campfires this weekend. This being said...there are some signals
that a bit of energy may pivot around the north side of the upper
low and try to approach the region toward Sunday/Monday. Will have
to keep an eye on this going forward, but for now am not overly
impressed with this, given the antecedent dry air mass.

There are signals for the pattern to become a little more zonal
across our region going into the end of the extended...with the bulk
of the troughing activity remaining well to our north...though some
cutoff activity may linger in the southern portion of the stream.
Assuming this pattern holds...we should remain pretty benign overall
as we go into the unofficial start of summer early next week...aside
from fire weather concerns, as well as perhaps quite toasty temps to
boot.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1149 PM EDT Tue May 23 2023

Chance for brief MVFR cigs late tonight into Wed morning.

A cold front has dropped just south of MBL, and will continue
southward. Clouds are increasing and lowering behind this front,
and eventually MVFR cigs could develop late tonight and early Wed
morning. A band of light rain showers is also trailing the front,
already impacting CIU. Showers will continue to move se-ward,
likely also impacting PLN/APN for part of the overnight. Conditions
improve to VFR during the day Wednesday, with clearing skies.

N to ne winds will becoming somewhat gusty late tonight thru
Wednesday.

&&

.MARINE...
Issued at 240 AM EDT Wed May 24 2023

North-northeast winds remain a bit on the gusty side this morning
with lingering Small Craft Advisories expiring throughout the day.
Sub-advisory winds/waves likely to return tonight, and in large
part, through the remainder of the week as high pressure retains
control of northern Michigan's weather.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Freeze Warning from midnight tonight to 7 AM EDT Thursday for
     MIZ016-017-022-023-027>029-032>035.
     Frost Advisory from midnight tonight to 7 AM EDT Thursday for
     MIZ018-020-021-024>026-030-031-036-041-042-098-099.
     Beach Hazards Statement from 8 AM EDT this morning through this
     evening for MIZ024-030-036-042.
LH...Small Craft Advisory until 8 PM EDT this evening for LHZ348-349.
LM...Small Craft Advisory from 7 AM this morning to 4 PM EDT this
     afternoon for LMZ344>346.
LS...NONE.
&&

NEAR TERM...MJG
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...JZ
MARINE...MJG
Hazardous weather outlook, May 23, 6:54 PM EDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Gaylord MI
654 PM EDT Tue May 23 2023

MIZ016>018-020>036-041-042-086>088-095>099-242100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
654 PM EDT Tue May 23 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost/freeze conditions are possible across parts of northern
lower Michigan Wednesday night and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-242100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
654 PM EDT Tue May 23 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:13 PM EDTSmall Craft AdvisoryAPX22 hr
May 24, 2:57 AM EDTFrost AdvisoryAPXAlcona, Alpena, Antrim, Arenac, Benzie, Charlevoix and 8 more28 hr
May 24, 2:57 AM EDTFreeze WarningAPXCheboygan, Crawford, Emmet, Kalkaska, Missaukee, Montmorency and 5 more28 hr

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.